Higher rates of pulmonary complications are more likely to occur in patients who receive high total doses of naloxone for the treatment of opioid overdose in an out-of-hospital setting. A retrospective, observational, cross-sectional study on the subject was conducted in individuals in Pittsburgh, Pennsylvania, who were treated with naloxone for opioid overdose and the results were published in the Annals of Emergency Medicine.

Investigators sought to determine whether the administration of higher doses of naloxone for the treatment of opioid overdose is associated with increased rates of pulmonary complications. A total of 1831 patients treated with naloxone by the City of Pittsburgh Bureau of Emergency Medical Services between April 1, 2013, and December 31, 2016, were included in the study.

Related Articles

For all participants, hospital records and emergency medical services were abstracted to obtain data regarding naloxone dosing, route of administration, and clinical outcomes, which included the development of complications such as pulmonary edema, aspiration pneumonitis, and aspiration pneumonia. In the study, high-dose naloxone was defined as a total administration >4.4 mg. The researchers used multivariable analysis to account for confounders such as pretreatment morbidity and route of administration.

The results of the study showed that patients who received out-of-hospital naloxone in doses >4.4 mg were 62% more likely to experience pulmonary complications following opioid overdose (absolute risk, 42% vs 26%, respectively; odds ratio [OR], 2.14; 95% CI, 1.44-3.18). This association remained statistically significant after multivariable analysis with logistic regression (OR, 1.85; 95% CI, 1.12-3.04).

Findings from a secondary analysis demonstrated an increased risk for pulmonary complications of 27% vs 13%, respectively (OR, 2.57; 95% CI, 1.45-4.54), when the initial dosing of naloxone was >0.4 mg. Pulmonary edema was reported in 1.1% of the participants.

The investigators concluded that future studies are warranted to prospectively evaluate the effect of limiting naloxone dosing.

Reference

Farkas A, Lynch MJ, Westover R, et al. Pulmonary complications of opioid overdose treated with naloxone [published online June 7, 2019]. Ann Emerg Med. doi:10.1016/j.annemergmed.2019.04.006

This article originally appeared on Pulmonology Advisor